Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 26, 2024, 1:12 PM EDT for Saratoga County, Warren County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2024, 1:12 PM EDT (17:12 UTC)
- Expired
- Aug 26, 2024, 2:02 PM EDT
- In force
- 50 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saratoga County, NY, Warren County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:25 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 26, 10:25 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1025 AM EDT Mon Aug 26 2024 .SYNOPSIS... Following morning valley fog, showers and thunderstorms, some of which may be strong to severe, are expected from mid-morning into the evening. Dry weather returns tonight through Tuesday, before additional chances for showers and thunderstorms resume during warm and humid conditions on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1025 AM EDT... Patchy fog in the mid-Hudson Valley continues to be observed by latest surface observations, webcams, and visible satellite imagery. Increased mention for locations between Saugerties and Hyde Park for patchy fog the next one to two hours as daylight increases and fog should continue to decrease. Continue to use extra caution this morning in these areas as visibility can be reduced to less than a mile. Otherwise, increased sky conditions in southern Vermont as cloud coverage increases for this morning into this afternoon and increased probability of precipitation for western New England as latest forecast model guidance has increased confidence in thunderstorms for this afternoon, especially for the Berkshires and Litchfield Hills. The rest of the forecast is on track for today, see previous discussion below for more details... .UPDATE...As of 0635 AM EDT, areas of dense fog are ongoing along the major river valleys as well as smaller valleys in the eastern Catskills, Berkshires, and Litchfield Hills. A Special Weather Statement has been issued through 9AM to alert commuters to the risk of reduced visibility on area roadways. Fog will dissipate over the next hour or two following sunrise. Otherwise, the upper-level low and upper shortwave responsible for active weather later today are currently located over Maine and southern Quebec per latest vapor channel imagery. These features will continue to move south and southeastward through this evening and tonight, bringing showers and potentially strong to severe thunderstorms to the local area. The forecast therefore remains on track; see previous discussion below... .PREV DISCUSSION [0350 AM EDT]...An initial shortwave rotating about an upper-level low centered over southern Quebec has exited to the south and east, with dry weather expected through mid-morning. Beneath largely clear skies, efficient cooling will see temperatures fall to morning lows in the 50s to near 60 degrees across the region. Areas of fog are expected within the Hudson, Mohawk, and Connecticut River Valleys, as well as within other smaller valleys in the southern Adirondacks, eastern Catskills, and across western New England. Any fog will dissipate in the hours following sunrise. A second, more vigorous upper-level shortwave and associated upper-level jet streak will dive southward over the region as the upper low tracks over eastern New England through the day today. Areas within the favored left-exit region of the jet will see synoptic ascent supporting more widespread occurrence of rain showers, however that region looks to set up generally east of the Hudson River and more likely into New England while more scattered coverage is expected locally. The passage of the shortwave during peak afternoon heating will yield modestly steep mid-level lapse rates of 6.5-7.5 C/km, which could in turn support deep buoyant motions given instability of 1000-1500 J/kg. Deep-layer shear of 30-35 kt may support some storms becoming strong to severe as they track to the south and southeast, with the primary hazards remaining damaging winds and large hail. Nearly the entire region remains within a Marginal Risk for severe weather as assessed by the Storm Prediction Center. Conditions will rapidly improve through the evening as the upper shortwave exits south and east and heights rise aloft as upper ridging builds from the west. Clearing skies will again allow for areas of valley fog to develop, especially in areas which saw accumulating rainfall earlier in the day. Temperatures will remain near seasonal norms today and tonight, reaching afternoon highs in the upper 60s to mid 70s in high terrain and upper 70s to low 80s at lower elevations, and falling to overnight lows in the 50s to near 60 degrees across the region. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Brief upper ridging passing overhead on Tuesday will see heights rise aloft and general subsidence develop over the region, yielding dry and tranquil weather with mostly sunny skies through the day. 850-hPa temperatures of 12-15C will allow surface temperatures to rise above normal, reaching afternoon highs in the mid to upper 70s in high terrain and low to mid 80s at lower elevations. Another potent upper-level shortwave and associated surface frontal low will approach the region Tuesday night, resulting in increasing clouds overnight. Temperatures will remain very mild, only dropping to lows in the 60s for most of the region and upper 50s in areas above 2000-2500 ft in elevation. Rain showers will spread from northwest to southeast through Wednesday morning, with thunderstorms developing and rain reaching its maximum coverage during peak diurnal heating in the afternoon. There remains substantial uncertainty in the timing and speed of the frontal passage, and some strong to severe storms cannot be ruled out at this lead time. Given supportive shear expected near the frontal boundary and sufficient instability to its south, the highest chances for any severe weather will be south of I-90 and especially closer to the I-84 corridor, generally corresponding to the Marginal and Slight Risk areas assessed by the Storm Prediction Center. Temperatures will peak earlier generally to the north of I-90 where the frontal passage should occur earlier, yielding highs in the upper 60s to mid 70s. To the south, additional daytime heating ahead of the cold front and 850-hPa temperatures rising to 16-18C will see surface temperatures rise well above normal, reaching the mid 80s to low 90s. Dewpoints in the mid 60s, while not extreme, may result in a few hours of heat indices above 95 degrees in portions of the Mid-Hudson Valley and northwestern Connecticut. Heat Advisories will be needed in those areas if this forecast persists. Cooler air arrives behind the cold front, allowing overnight temperatures to drop to lows in the upper 40s to mid 50s in high terrain and mid 50s to low 60s at lower elevations on Wednesday night. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Upper energy exits through the day Thursday with just an isolated shower or thunderstorm in the eastern Catskills and mid Hudson Valley. Otherwise, decreasing clouds Thursday with highs in the lower to mid 70s with around 70 higher terrain. Flat upper ridging builds into the region from the west Friday and large scale upper troughing trails behind the flat upper ridging. The flat upper ridging will exit east and the upper troughing will gradually build east toward our region through the weekend. As the upper troughing approaches, increasing warm advection and moisture will support increasing chances for showers and scattered thunderstorms. Low level wind shift boundary tracks through in the Saturday afternoon or evening time frame with a potentially drying trend through Sunday but only weak cold advection at best. So, the showers and scattered thunderstorms extend through Saturday and end Saturday night. Then, the upper trough axis and cold front tracks through later Sunday into Monday, with mainly dry weather Sunday until the cold front tracks through the region with another period of isolated showers and storms Sunday night. Of course, this far out in time, timing and coverage of showers and storms and the passage of the cold front may be adjusted as we get closer and more details are known. Highs Friday and Saturday with the showers and storms, in the mid to upper 70s and around 70 higher terrain. Highs Sunday, with the potential break in the rain and clouds, in the mid 70s to around 80 with some lower 80s mid Hudson Valley and lower 70s higher terrain. Then potentially cooler by Monday. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Some fog through about 13Z at KGFL, KPSF and KGFL, with intervals of IFR visibilities and possible ceilings at 200 feet. Once fog lifts by 13Z, VFR conditions expected. Scattered showers and isolated thunderstorms are expected this afternoon around KGFL, KALB and KPSF. So, including PROB30 this afternoon for thunderstorms with MVFR conditions during thunderstorms, while VCSH at KPOU where there is a lower chance. Chances for showers and thunderstorms should end by 22Z-23Z. Then, VFR conditions continue through this evening at all TAF sites. By around or after midnight, light winds and a mostly clear sky should promote some radiation fog with MVFR/IFR visibilities between about 06Z-12Z. Winds will be near calm through mid morning, then north to northwest at less than 10 Kt late this morning through this afternoon. Winds become light and variable this evening and continue through the rest of the night. Outlook... Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Wednesday: High Operational Impact. Likely SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Low Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Picard NEAR TERM...Picard/Webb SHORT TERM...Picard LONG TERM...NAS AVIATION...NAS
Hazardous weather outlook, Aug 26, 4:10 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 410 AM EDT Mon Aug 26 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-262300- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 410 AM EDT Mon Aug 26 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York, and southern Vermont. .DAY ONE...Today and tonight. There is a chance of thunderstorms from late this morning through this evening. Some storms may become strong to severe and be capable of producing damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid weather may result in hazardous heat indices within the Mid-Hudson Valley and northwestern Connecticut on Wednesday. There is also a chance of thunderstorms Wednesday afternoon and evening. Some storms may become severe, especially south of I-90. Additional showers and thunderstorms are possible Friday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York.
In the hours before
Special weather statement, Aug 26, 12:55 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
1255 PM EDT Mon Aug 26 2024
NYZ042-083-261745-
Southeast Warren NY-Northern Warren NY-
1255 PM EDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WARREN COUNTY THROUGH
145 PM EDT...
At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Creek, or 15 miles northwest of Warrensburg, moving south at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warrensburg, Lake George Village, Johnsburg, Eagle Point Campground,
Scaroon Manor Public Campground, Chestertown, North Creek, Thurman,
Lake George, Stony Creek, Thurman Station, Big Hollow, Sodom,
Starbuckville, Edwards Hill, Wevertown, Pottersville, Holcombville,
North River, and South Horicon.
This includes Interstate 87 between exits 22 and 23, and between
exits 25 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4377 7376 4341 7371 4344 7416 4375 7406
TIME...MOT...LOC 1654Z 007DEG 17KT 4371 7391
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FrugisThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:16 PM EDT | Areal Flood Advisory | ALY | Dutchess | 119 min |
| Aug 26, 12:55 PM EDT | Special Weather Statement | ALY | Warren | 50 min |
| Aug 26, 3:00 PM EDT | Special Weather Statement | ALY | Schenectady | 45 min |
| Aug 26, 6:23 PM EDT | Areal Flood Advisory | ALY | Herkimer | 102 min |
| Aug 26, 2:12 PM EDT | Special Weather Statement | ALY | Windham | 33 min |
| Aug 26, 2:59 PM EDT | Areal Flood Advisory | ALY | Windham | 3 hr |
| Aug 26, 3:04 PM EDT | Special Weather Statement | ALY | Windham | 41 min |
| Aug 26, 3:40 PM EDT | Areal Flood Advisory | ALY | Windham | 3 hr |
| Aug 26, 3:42 PM EDT | Special Weather Statement | ALY | Windham | 48 min |
| Aug 26, 3:47 PM EDT | Flash Flood Warning | ALY | Windham | 3 hr |
| Aug 26, 3:16 PM EDT | Special Weather Statement | ALY | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.